Hail, El Paso
- When
- May 15, 2:16 PM MST to 2:21 PM MST
- Where
- El Paso County, 6.39 mi ESE of (Aff)usaf Acdmy Colo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -104.770
Severe thunderstorms produced a funnel cloud and hail up to the size of golf balls over portions of eastern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced a funnel cloud and hail up to the size of golf balls over portions of eastern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 2:47 AM MST, 11 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 347 AM MDT SAT MAY 15 2010 .SHORT TERM... (TODAY AND TONIGHT) MAIN CONCERNS INCLUDE PCPN CHANCES AND LOW TEMPS TONIGHT IN THE SAN LUIS VALLEY. CURRENTLY THE UPR LOW CIRCULATION CAN BE SEEN IN SATELLITE IMAGERY OVR WRN CO. THE UPR LOW IS FORECAST TO WEAKEN SOME TODAY AND LIFT NORTHEASTWARD. SOME WEAK UPR LIFT IS EXPECTED OVR THE AREA INTO EARLY AFTERNOON. RADAR CONTINUES TO SHOW SOME SHOWERS IN NRN NM WORKING THEIR WAY NORTHEASTWARD INTO CO THIS MORNING. REALLY DO NOT EXPECT MUCH IN THE WAY OF PCPN COVERAGE THIS MORNING...EXCEPT MAYBE OVR THE CENTRAL MTS. BUT WITH INCREASING INSTABILITY IN THE AFTERNOON HOURS PCPN CHANCES WL INCREASE. THE NAM12 IS SHOWING CAPE VALUES OVR THE SERN PLAINS REACHING UP TO 700 J/KG AND THE 06Z RUN HAS INCREASED SHEAR VALUES TO BETWEEN 40 AND 50 KTS. COULD SEE ONE OR TWO SEVERE STORMS THIS AFTERNOON OR EARLY THIS EVENING. COULD ALSO SEE SOME LIGHT SNOW ACCUMULATIONS MAINLY ABOVE 9000 FEET. TEMPS TODAY WL STILL BE BELOW NORMAL...BY AROUND 10 DEGREES MOST AREAS. STILL UNSETTLED WEATHER THRU AT LEAST THE FIRST HALF OF THE NIGHT WITH THE UPR TROF BEING OVERHEAD SO WL CONTINUE WITH AT LEAST SCT POPS MOST AREAS. BY LATE NIGHT PCPN CHANCES WL BE ON THE DECREASE...ESPECIALLY WRN AREAS AS THE UPR RIDGE BEGINS TO BUILD OVR THE GREAT BASIN. SOME LINGERING SHOWERS OR AN ISOLD TSTM WL STILL BE POSSIBLE INTO THE LATE NIGHT ACRS THE FAR SERN PLAINS. ONCE CONCERN FOR TONIGHT WL BE HOW LOW THE TEMPS MAY GET IN THE SAN LUIS VALLEY. MOS GUIDANCE FOR KALS IS ABOUT 30 AND IS IN THE MID 30S FOR K04V. AT THIS TIME IT LOOKS LIKE WE MAY JUST SEE A BRIEF DROP IN THE TEMP TO AROUND 30 AT KALS...SO WL LIKELY NOT NEED A FREEZE HIGHLIGHT. BUT WL HAVE TO KEEP AN EYE ON WHAT LATER MODEL RUNS INDICATE. .LONG TERM... (SUNDAY THROUGH FRIDAY) SUNDAY AND SUNDAY NIGHT...UPPER TROUGH AXIS NEAR THE KANSAS/COLORADO BORDER EARLY ON...AND CONTINUING TO MOVE EAST. WITH THAT IN MIND...LOOKS LIKE THE MORNING WILL BE DRY ACROSS THE CWA. WITH DAYTIME HEATING...THERE IS THE POTENTIAL FOR SOME ISOLATED SHOWERS/TSRA DURING THE AFTERNOON...ALTHOUGH CAPE VALUES ONLY A COUPLE HUNDRED J/KG OVER THE PLAINS...AS DEPICTED BY NAM12. WITH SLIGHT WARMING ALOFT...EXPECT MAINLY LOWER TO MID 70S PLAINS...50S AND 60S HIGH VALLEYS...AND 30S TO 40S MOUNTAINS. CONVECTION SHOULD DIE OFF DURING THE EVENING...GIVING WAY TO SOME CLEARING. MONDAY...WE WILL UNDER THE INFLUENCE OF A SHORTWAVE RIDGE...WITH LIGHT FLOW ALOFT AND SOME ADDITIONAL WARMING. HIGHS SHOULD BE A CATEGORY OR TWO ABOVE SUNDAYS HIGHS. WITH HIGHER TEMPERATURES AND A LITTLE MORE MOISTURE OVER THE PLAINS...CAPE VALUES INCREASE. A LITTLE BETTER CHANCE FOR SOME STRONGER CONVECTION...BUT PROBABLY NOT SEVERE. MONDAY NIGHT...NAM12 HAS MCS DEVELOPING DURING THE EVENING OVER EXTREME SOUTHWEST KANSAS...ISOLATED ACTIVITY OVER OUR CWA COULD LINGER THROUGH THE NIGHT. TUESDAY THROUGH THURSDAY...FOCUS NOW SHIFTS TO THE WEST...WITH MODELS INDICATING CLOSED LOW OVER THE GREAT BASIN TUESDAY. THIS FEATURE MOVES ACROSS COLORADO WEDNESDAY INTO THURSDAY MORNING. COMBINED WITH SURFACE HIGH OVER THE PLAINS...UPSLOPE FLOW SHOULD DEVELOP OVER THE EASTERN PART OF CWA...WHILE MOISTURE AND DYNAMICS MOVE THROUGH THE AREA. FREEZING LINE AROUND 10K FEET...SO SOME SNOW LIKELY OVER THE HIGHER ZONES...WITH HEAVIER CONVECTION ABLE TO LOWER SNOW LEVEL INTO LOWER MOUNTAIN ZONES. GFS INDICATING A GOOD DEAL OF PRECIPITATION WITH THIS SYSTEM...WHICH SHOULD ALLEVIATE ANY FIRE WEATHER CONCERNS OVER MUCH OF THE AREA FOR A TIME. STILL PLENTY OF TIME FOR THE TRACK OF THIS SYSTEM TO CHANGE. IF IT MOVES FARTHER NORTH...LESS LIKELIHOOD FOR WIDESPREAD PRECIPITATION...AND BETTER CHANCE FOR HIGHER TEMPERATURES. -TLM- && .AVIATION... EXPECT VFR CONDITIONS TODAY AND TONIGHT AT KALS. EXPECT IFR CONDITIONS TO CONTINUE AT KPUB AND KCOS THRU THE MORNING HOURS...BECOMING VFR IN THE EARLY AFTERNOON 18-20Z. THIS AFTERNOON AND THIS EVENING THERE WL BE A CHANCE FOR THUNDERSTORMS AT ALL THREE TAF SITES...WHICH COULD BRIEFLY CAUSE MVFR CONDITIONS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 656 AM MDT SAT MAY 15 2010 COZ058>089-093>099-161300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 656 AM MDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY. ONE OR TWO STORMS OVER THE SOUTHEAST PLAINS THIS AFTERNOON COULD BECOME SEVERE...WITH HAIL THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. OVER THE MOUNTAINS AND HIGH VALLEYS...THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND SMALL HAIL. SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE OVER THE HIGHER ELEVATIONS TODAY AND THIS EVENING...WITH GENERALLY 3 INCHES OR LESS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER THE PLAINS AND MOUNTAINS. THE MAIN THREATS WILL BE HAIL UNDER 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. FOR MONDAY...THE ATMOSPHERE ACROSS THE PLAINS MAY BECOME A BIT MORE UNSTABLE...BRINGING THE POSSIBILITY OF A FEW STRONG THUNDERSTORMS. THE MAIN THREATS WILL BE HAIL AROUND PENNY SIZE...WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. THROUGH THE REMAINDER OF THE WEEK...THERE WILL BE A DAILY CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...AS A BROAD LOW PRESSURE AREA MOVES SLOWLY ACROSS THE AREA. THE MAIN THREATS WILL BE HAIL UNDER 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. IN ADDITION...IT WILL BE COLD ENOUGH TO YIELD SOME LIGHT SNOW ACCUMULATIONS IN THE HIGHER PORTIONS OF THE MOUNTAINS...ESPECIALLY TUESDAY NIGHT INTO THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 28/13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1151 AM MDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN HASWELL 38.45N 103.16W
05/15/2010 M0.50 INCH KIOWA CO TRAINED SPOTTER
ONE DAY TOTAL FROM 05/14/10
&&
JCERUSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1230 PM MDT SAT MAY 15 2010 COZ088-093-094-151900- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 1230 PM MDT SAT MAY 15 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THATCHER...OR 37 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... TIMPAS. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 204 PM MDT SAT MAY 15 2010 COZ093-094-097-099-152030- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 204 PM MDT SAT MAY 15 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF HIGBEE...OR 31 MILES SOUTH OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN BENT COUNTY...SOUTHEASTERN OTERO COUNTY...EXTREME NORTHWESTERN BACA COUNTY AND NORTHEASTERN LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
6 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230713, 230714, 230715, 230712, 230716, 230718, 230719.